Texas, 2019

Flash Flooding and Hail in Texas, May 7 to 8, 2019

May 7 to 8, 2019 · NWS HGX · 12 events in 5 counties and zones

Slow moving thunderstorms produce several inches of rain near Kingwood and over Fort Bend County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving thunderstorms produce several inches of rain near Kingwood and over Fort Bend County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 7, 12:11 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 7, 12:11 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
111 PM CDT Tue May 7 2019

.UPDATE...
Quick update to raise pops for the two main clusters of storms.
Track of where these are going differ given the wind profile.
Northern cluster will probably move north while the southern
cluster could be stationary or very slow moving to the north and
west or even southeast. Very efficient rain makers today...note...have
already gotten 4" at Highway 59 and the San Jacinto river.

This is unfortunately going to do a good job of getting the soils
wet.

45

&&
.AVIATION...
Messy TAFS for the first few hours with the storms over the
LBX/SGR/HOU/IAH/CXO terminals expanding into the UTS/CLL areas
while likely tapering off in the SGR/HOU/IAH/CXO areas as the
airmass works itself over. Ceilings a mix of MVFR/VFR becoming
MVFR. Storms forecast to develop Wednesday morning well northwest
of the region and push toward the area but models have been fairly
consistent with capping over the southern terminals through
18z...am concerned that with the expected heating tomorrow and the
moisture available may be able to overcome that capping. Will show
VCSH developing around 15-16z time frame for now.
45

&&

.PREV DISCUSSION... /ISSUED 724 AM CDT Tue May 7 2019/

AVIATION [12Z TAF Issuance]...

Ceilings this morning have ranged from brief IFR to mixed
MVFR/VFR across the region. Ceilings should become VFR but as a
short wave trough approaches from the west, convection should
become more widespread. AMDAR soundings show that the atmosphere
is not as capped as it once was and starting to see showers and an
isolated storm form west of KSGR to KLBX. Model trends is for
activity to increase through the morning with more widespread TSRA
possible late morning through early afternoon. Models vary in
timing so TSRA could get going a little sooner than the TAFs
reflect. Thunderstorm activity should end later in the evening
inland and mid afternoon along the coast. Ceilings should become
MVFR with maybe some IFR tonight for much of the area. Squall line
may develop over north Texas and then push into the area by
Wednesday morning. This could impact KCLL/KUTS/KCXO/KIAH after 12Z
Wednesday but models suggest this line of storms could be
weakening as it approaches the area.

Overpeck

PREV DISCUSSION /Issued 412 AM CDT Tue May 7 2019/...

DISCUSSION...
As of 4 AM, current observations have temperatures in the upper
60s to mid 70s, with dewpoints in the upper 60s to low 70s across
the region. Radar imagery this morning shows some showers over the
offshore Gulf waters. This development looks to be occuring along
an axis of convergence associated with a change in both wind
speed and direction. Additionally, a weak shortwave will propagate
west to east across the region this morning helping to provide
some additional lift to shower and thunderstorm development.

The focus for today's precipitation will once again heavily
depend upon the placement of mesoscale features or small scale
boundaries. General consensus amongst the short term guidance is
that precipitation will develop over coast and the Gulf waters
before spreading inland, mostly west of I-45, by the early
afternoon hours and then better concentrating over our northern
zones by this evening. Strong to isolated severe storms will be
possible if storms are able to break the cap at 850 mb as seen in
the AMDAR soundings this morning. Surface to 3 km lapse rates will
be near 7.0 deg C, and SFC based CAPE values are around 4000
J/kg. At this time, it looks like the main hazard with these
storms would be hail, and potentially wind but the wind profiles
aloft do not look all that impressive. This also would mean that
showers and storms could be slow moving, because they are lacking
this upper level force, with the 250 mb jet showing values of 25
to 35 knots of flow over the region. That being said, the Storm
Prediction Center (SPC) has issued a marginal risk for severe
storms today, mainly along and west of I-45. The Weather
Prediction Center (WPC) also has issued a marginal risk of
excessive rainfall over a SE and E TX.

There should be a break in rainfall overnight into Wednesday morning
before showers and thunderstorms once start up mainly north of I-10.
The next upper level disturbance looks to eject NW out of New Mexico
and sets up a squall line that dives southeastward across E TX. How
far south will this linear line of storms propagate looks to vary
amongst the short term guidance, but some (ARW, TT WRF, and HREF)
suggest it could hold together and make it into our northern
counties by Wednesday afternoon. The threat for strong to severe
storms will again be possible, and the SPC has outlooked our
norther tier of counties from Burleson to Houston in an enhanced
risk for severe storms. The jet dynamics look more impressive, low
level lapse rates will range between 6.5-7.5 deg C/km, Lifted
Index values (LIs) between -9 and -12, and CAPE ranging between
3500-4000 J/kg. The pressure gradient tightens considerably, and
the 850 mb low level jet gets pumping, increasing to 35 to 40
knots by the afternoon hours. Therefore, wind and hail look to be
the primary threats associated with this squall line. WPC is also
carrying a slight risk for excessive rainfall over our northern
zones, mainly across the Brazos to Montgomery to Polk county and
northeastward. Forecast rainfall totals at this time area wide
look to range between 0.5-1.5 inches.

Winds weaken by Thursday morning as the pressure gradient slackens
over the region. Another weak shortwave embedded in the upper level
flow looks to moves across SE TX late Thursday night into early
Friday morning, ahead of our next frontal boundary which is expected
to stall out across the region. Besides this boundary, we will also
see a few additional disturbances wobble across east TX through the
weekend, before the main trough axis swings through on Sunday. This
will make for a rainy period Friday and Saturday. Precipitable water
values surge to 1.75 to 1.95 inches during this time frame. Where
exactly this boundary stalls out will be important, as it should
act as an area of focus for these showers and thunderstorms. The
GFS in the latest runs has continued to slide this boundary
further south towards the coast, while the ECMWF still hangs it up
closer to I-10. This feature should waffle throughout the day
Friday into Saturday. Though there is much uncertainty with the
timing and positioning of this feature, overall it looks to be a
wet start to the weekend, and will need to continue to be
monitored closely. Conditions look to dry out late Sunday, and
temperatures will be on a warming trend moving into the following
week.

Hathaway

MARINE...
Southeasterly flow to be the norm through Friday with it gradually
increasing the next couple of days as a few storm storms pass
through the Plains. This could lead to periods of SCEC developing
and building seas. There could be a series of storm systems moving
from SW to NE through the region today through the end of the week.
Some of these systems could affect the coastal waters with
thunderstorm activity. This seems to be more of the case for the end
of the week and into the weekend. These systems may briefly
enhance winds and build seas.

A cold front should eventually push into the coastal areas Friday
and become a stationary front...then eventually getting a surge of
colder air late over the weekend that pushes the front through.

The persistent SE flow this week has already pushed tide levels up
to 1.0 ft above the astronomical levels. This trend should continue
and tide levels may become more 1 to 2 feet above normal. Areas
along Gulf facing beaches could see tide levels around 3 to 3.5 feet
MLLW and combined with wave run up there could be some coastal flood
issues along HWY 87 on Bolivar Peninsula. These higher tide levels
should peak Wednesday morning and persist during high tides through
the end of the week.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  71  83  71  82 /  60  40  70  60  70
Houston (IAH)              82  74  84  73  85 /  80  40  60  50  70
Galveston (GLS)            79  75  81  76  82 /  70  40  50  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...25
Aviation/Marine...45
Hazardous weather outlook, May 7, 5:13 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
613 AM CDT Tue May 7 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-081115-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the coast and Gulf
waters before spreading inland, mostly along and west of I-45 by
the early afternoon hours, and then better concentrating over our
northern zones by this evening. Locally heavy rainfall, damaging
wind and hail will be the main weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong storms are possible Wednesday into Thursday as another
upper level disturbance moves across the region. This feature can
also produce scattered showers and thunderstorms, and some of the
storms could produce heavy rain and localized flooding. Damaging
winds, hail, and isolated tornadoes will also be possible.

Another upper level disturbance coupled with an approaching cold
front will set the stage for additional strong thunderstorms on
Friday into the weekend. The cold front will stall over Southeast
Texas Friday and Saturday. A series of upper level disturbances
coupled with the front and abundant moisture will create a
favorable environment for heavy rain both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

TXZ436>438-081115-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slightly elevated water levels will approach 3.5 feet by
Wednesday morning. Coastal run-up will be possible, potentially
impacting vulnerable locations such as Highway 87 and 124. Strong
rip currents will also be possible along Gulf facing beaches.

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

GMZ330-335-350-355-370-375-081115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 7, 11:18 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1218 PM CDT Tue May 7 2019

TXZ227-237-071800-
Inland Brazoria TX-Fort Bend TX-
1218 PM CDT Tue May 7 2019

...SPECIAL WEATHER STATEMENT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonney, or 10 miles southwest of Manvel, moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Southern Missouri City, southwestern Manvel, Fresno, Arcola, Iowa
Colony, Bonney, Thompsons, Sienna Plantation, Fort Bend Houston,
Brazos Bend State Park, Juliff and Rosharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2938 9535 2929 9548 2940 9572 2949 9567
      2960 9548
TIME...MOT...LOC 1718Z 136DEG 8KT 2938 9549
Special weather statement, May 7, 12:53 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
153 PM CDT Tue May 7 2019

TXZ199-213-071915-
Inland Harris TX-Montgomery TX-
153 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY AND NORTH
CENTRAL HARRIS COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking two strong thunderstorms
just south of Porter and to the south of Spring. Movement was north
at around 10 mph.

Winds in excess of 40 mph, locally heavy rainfall and frequent
lightning will be possible with these storms.

Locations impacted include...
Humble, Kingwood, Spring, northern Bush Intercontinental Airport,
Lake Houston, Porter and New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 3017 9515 3010 9542 2996 9541 3005 9514
TIME...MOT...LOC 1851Z 197DEG 6KT 3009 9520 3001 9538

The radar

The Ft Hood radar (KGRK), 126 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Grimes

When
May 7, 1:40 PM CST
Where
Grimes County, 0.91 mi SE of Iola
Measured
1 in hail
Reported by
Social Media
Coordinates
30.760, -96.070

Quarter sized hail was observed.

Funnel Cloud, Harris

When
May 7, 1:45 PM CST
Where
Harris County, 2.49 mi ENE of (Iah)houston Intl Ar
Reported by
Trained Spotter
Coordinates
29.990, -95.310

A funnel cloud was sighted and reported by the FAA tower at KIAH.

Flash Flood, Fort Bend

When
May 7, 4:00 PM CST to 7:00 PM CST
Where
Fort Bend County, 1.7 mi WNW of Richmond to 1.43 mi NW of Richmond
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.589, -95.776

There was street flooding and road closures in the town of Richmond.

Flash Flood, Harris

When
May 7, 4:00 PM CST to 7:30 PM CST
Where
Harris County, 5.13 mi WNW of Huffman to 4.04 mi WNW of Huffman
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
30.052, -95.157

Kingwood Drive was flooded and impassable with reports of water in vehicles.

Flash Flood, Fort Bend

When
May 7, 4:15 PM CST to 6:15 PM CST
Where
Fort Bend County, 1.34 mi NW of Rosenberg to 1.12 mi NNE of Rosenberg
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
29.561, -95.819

Widespread street flooding that caused some roadways to become impassable.

Flash Flood, Fort Bend

When
May 7, 4:45 PM CST to 7:00 PM CST
Where
Fort Bend County, 2.78 mi W of Smada to 1.65 mi NNW of Smada
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.570, -95.626

There were flooded cars at Highway 59 and Williams Trace Blvd. Widespread flooding was reported in Sugar Land.

Flash Flood, Harris

When
May 7, 6:00 PM CST to 8:00 PM CST
Where
Harris County, 1.13 mi NNE of Bellaire to 0.73 mi S of Bellaire Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.714, -95.470

Widespread street flooding with impassable roadways from Bellaire to Meyerland.

Lightning, Grimes

When
May 7, 6:42 PM CST
Where
Grimes County, 0.6 mi W of Plantersville
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.330, -95.860

A lightning strike caused a structural fire.

Flash Flood, Fort Bend

When
May 7, 7:00 PM CST to 9:00 PM CST
Where
Fort Bend County, 2 mi NNE of Booth to 1.5 mi W of Sugarland
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
29.548, -95.643

All major roadways were impassable due to flooding in Sugar Land.

Flash Flood, Harris

When
May 7, 8:45 PM CST to 10:45 PM CST
Where
Harris County, 2.28 mi WNW of Webster to 1.91 mi NNW of Webster
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.540, -95.156

Sections of Bay Area Blvd flooded and became impassable.

Flash Flood, Galveston

When
May 7, 9:00 PM CST to 10:45 PM CST
Where
Galveston County, 0.36 mi NNE of Hitchcock to 0.32 mi WNW of League City S S Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.355, -95.018

There were numerous reports of either high water in low lying locations or impassable roadways due to flooding. There were flooded roads around Friendswood, League City at the Gulf Freeway and Highway 96, the I-45 feeder roads near FM 646 in Dickinson and in Texas City near the high school.

Flash Flood, Colorado

When
May 7, 10:00 PM CST to May 8, 12:15 AM CST
Where
Colorado County, 0.34 mi SW of Eagle Lake to 0.75 mi NNW of Eagle Lake
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.576, -96.333

An apartment complex flooded and this required an evacuation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824296, 824297, 830419, 830427, 830428, 830417, 830429, 824299, 830425, 830430, 830431, 830426.